Alert archive / Michigan / Gale Warnings in 2008

Gale Warning 15, NWS Grand Rapids, MI

October 25, 2008

NWS Grand Rapids, MI issued this gale warning at Oct 25, 2008, 3:50 AM EDT. It took effect at Oct 26, 2008, 11:00 PM EDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 25, 2008, 3:50 AM EDT (07:50 UTC)
In effect from
Oct 26, 2008, 11:00 PM EDT
Expired
Oct 27, 2008, 2:00 PM EDT
In force
15 hr
Issued by
NWS Grand Rapids, MI

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Oct 24, 11:55 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Oct 24, 11:55 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 PM EDT FRI OCT 24 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(440 PM EDT FRI OCT 24 2008)
UPPER LEVEL LOW PRESSURE OVER IOWA WILL TRACK NORTHEAST TONIGHT AND
CROSS THE STATE ON SATURDAY.... BRINGING OCCASIONAL RAIN SHOWERS. A
STRONG COLD FRONT WILL PASS THROUGH THE AREA SUNDAY MORNING WITH
VERY WINDY CONDITIONS DEVELOPING IN IT/S WAKE. RAIN WILL MIX WITH OR
CHANGE TO SNOW SUNDAY NIGHT...WITH SOME LOCALIZED ACCUMULATIONS
POSSIBLE.

&&

.SHORT TERM...(1025 PM EDT FRI OCT 24 2008)
(TONIGHT THROUGH SUNDAY NIGHT)
WILL TWEAK THE FORECAST BASED ON RADAR AND SATELLITE TRENDS.  WE ARE
SEEING A BIT OF LULL IN THE PCPN THIS EVENING...HOWEVER THE NEXT
BATCH... ASSOCIATED WITH THE UPPER LOW WAS MOVING NNE ACROSS
SOUTHERN LAKE MICHIGAN AS OF 02Z.  WILL HAVE THE HIGHEST OVERNIGHT
POPS ACROSS THE WESTERN 2/3 OF THE CWA...AS THE FAR EAST SHOULD ONLY
SEE SCATTERED SHOWERS AFTER MIDNIGHT.  WILL MAINTAIN THE MENTION OF
THUNDER... MAINLY WEST OF U.S. 131.

THE UPPER LOW PASSES OVERHEAD ON SATURDAY AND WE SHOULD SEE A
CONTINUATION OF SCATTERED RAIN SHOWERS. CAN/T TOTALLY RULE OUT A
CLAP OF THUNDER AS THE UPPER LEVEL COLD POCKET MOVES ACROSS... BUT
CHANCE OF THAT SEEMS TOO LOW TO INCLUDE IN THE FCST ATTM. THERE IS
ALSO A POCKET SLIGHTLY SUB ZERO AIR AT H8 SO ALSO CANNOT TOTALLY
DISCOUNT THE CHANCE FOR A BRIEF CONVECTIVE SNOW/SLEET SHOWER.

MODELS ARE A LITTLE QUICKER NOW WITH THE COLD FRONTAL PASSAGE AND
PRETTY MUCH SHOW IT THROUGH BY 12Z SUNDAY. BUFKIT SHOWS VERY DEEP
MIXING TO 12K FEET DEVELOPING BEHIND THE FRONT SUNDAY AND TAPPING
WINDS NEAR 50 KNOTS. THUS WE WILL BE LOOKING AT VERY WINDY
CONDITIONS WITH HEADLINES LIKELY. SCATTERED POWER OUTAGES SEEM
POSSIBLE.

VERY COLD H8 AIR AROUND -8C AND DEEPER MOISTURE POURS IN ON WEST
WINDS ON SUNDAY NIGHT WHICH MAY SET THE STAGE FOR SOME ACCUMULATING
WET SNOW. THE MONDAY MORNING COMMUTE COULD BE MESSY IF HEAVIER LAKE
EFFECT SNOW BANDS CAN DEVELOP. TYPICALLY THIS TIME OF YEAR WITH
THIS TYPE OF SET UP THE ACCUMULATIONS ARE DISPLACED QUITE A BIT
INLAND FROM THE LAKE.

&&

.LONG TERM...(322 PM EDT FRI OCT 24 2008)
(MONDAY THROUGH FRIDAY)
FORECAST CONCERNS DURING THE EXTENDED PERIOD DEAL WITH MONDAY AND
TUESDAY. THE DEEP UPPER TROUGH WILL BE MOVING ACROSS THE GREAT LAKES
MONDAY WITH HIGH PRESSURE NOSING IN TUESDAY. THE PRESSURE GRADIENT
DECREASES MONDAY WHICH MEANS THAT WINDS WILL DIMINISH TOWARD MONDAY
NIGHT. THAT SAID...WERE GOING TO SEE SOME RAIN AND SNOW MONDAY AS
LAKE EFFECT PCPN DEVELOPS. LAKE INSTABILITY WILL BE MODERATE TO
EXTREME WITH DELTA T/S IN THE LOWER TO MID 20S. WITH GUSTY
WINDS...WE PROBABLY WON/T SEE A PREDOMINANT BAND OF PCPN BUT MORE
LIKELY A CELLULAR LOOK TO THE RADAR. ADDITIONALLY...SNOWS THAT
DEVELOP WILL BE DISPLACED INLAND DUE TO THE WIND AND WARMER TEMPS
NEAR THE LAKE. IT/S NOT OUT OF THE QUESTION TO SEE LIGHT
SLUSHY...WHICH ALSO TEND TO BE SLIPPERY...ACCUMS MONDAY AND MONDAY
NIGHT. PCPN WILL WIND DOWN TUESDAY AS THE RIDGE OVER THE PLAINS
MOVES EAST. WEST WINDS WILL ALSO USHER IN WARMER TEMPS WITH HIGHS
REBOUNDING INTO THE MID/UPR 50S BY FRIDAY.

&&

.MARINE...(806 PM EDT FRI OCT 24 2008)
HAVE ADDED THUNDER TO ALL NEARSHORE AREAS AS A CLUSTER OF STORMS
NEAR CHICAGO AT 00Z HEADS NE.

ONCE THE UPPER LOW PASSES BY ON SATURDAY... THE SW FLOW MAY PICK UP
ENOUGH TO WARRANT SMALL CRAFT ADVISORIES ESPECIALLY NORTH OF GRAND
HAVEN. KEPT THE GALE WATCH AS IS... ALTHOUGH CONSIDERED BEGINNING IT
A TAD EARLIER THAN 12Z SUNDAY DUE TO MODEL TRENDS OF A FASTER FROPA.
ALSO BEEFED UP THE WIND SPEEDS ON SUNDAY TO 45 KNOTS. WE SHOULD SEE
WAVES IN EXCESS OF 10 FEET DEVELOPING.

&&

.AVIATION...(1155 PM EDT FRI OCT 24 2008)
CONDITIONS WILL BE DETERIORATING OVERNIGHT AS A WAVE OF LOW PRESSURE
MOVES IN FROM ILLINOIS.  MVFR CONDITIONS ARE EXPECTED TO LOWER TO
IFR AT TIMES OVERNIGHT.  IN ADDITION SOME THUNDERSTORMS ARE POSSIBLE
ESPECIALLY NEAR THE KMKG TAF SITE AS INSTABILITY COMBINES WITH  SOME
LAKE MOISTURE.  A WIND SHIFT TO SOUTHWEST WILL OCCUR SATURDAY
MORNING.  CLOUDS HEIGHTS ARE TO BECOME VFR DURING THE AFTERNOON.
&&

.HYDROLOGY...(440 PM EDT FRI OCT 24 2008)
THIS INITIAL BATCH OF RAIN HAS PRODUCED UP TO 0.75 INCHES OF RAIN
WEST AND SOUTH OF GRR.... WITH 0.25 TO 0.50 NE OF GRR. THE KGRR 88D
STORM TOTAL PCPN PRODUCT LOOKS TO BE GROSSLY OVER ESTIMATING
PROBABLY DUE TO LOW FREEZING LEVEL HEIGHTS/BRIGHT BANDING ISSUES.
THIS HAS BEEN A STEADY ALL DAY RAIN... SPREAD OUT OVER MANY HOURS...
WITH LITTLE OR NO HYDRO IMPACT. ADDITIONAL QPF TONIGHT AND SATURDAY
SHOULD BE MOSTLY UNDER ONE HALF INCH WITH AGAIN MINIMAL HYDRO IMPACT
EXPECTED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WATCH IN EFFECT FROM ST JOE TO MANISTEE FROM SUNDAY
MORNING THROUGH MONDAY AFTERNOON.

&&

SYNOPSIS:     MEADE
SHORT TERM:   MEADE 93 JK
LONG TERM:    93
MARINE:       MEADE JK
AVIATION:     MJS
HYDROLOGY:    MEADE
Hazardous weather outlook, Oct 24, 8:15 PM EDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
815 PM EDT FRI OCT 24 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-251015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
815 PM EDT FRI OCT 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE FOR AREAS WEST OF HIGHWAY 131
OVERNIGHT.  ANY THUNDERSTORM WILL BE CAPABLE OF SOME PEA SIZE HAIL
AND CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS GUSTING OVER 40 MPH ARE POSSIBLE ON SUNDAY. LAKE EFFECT
SNOW SHOWERS ARE EXPECTED FROM SUNDAY NIGHT INTO TUESDAY MORNING
WITH LITTLE OR NO IMPACT ON TRAVEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-251015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
815 PM EDT FRI OCT 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT.  ANY THUNDERSTORM
WILL BE CAPABLE OF SOME PEA SIZE HAIL AND CLOUD TO WATER LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT
SATURDAY THROUGH MONDAY. GALES ARE POSSIBLE SUNDAY AND MONDAY.

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 3:44 AM EDTWind AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more40 hr
Oct 25, 9:39 AM EDTSmall Craft AdvisoryGRR13 hr

Nearby

Gale Warnings in Michigan, 2008Every gale warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.